Indiana, 2007

Lightning Strike in Indiana, May 26, 2007

May 26, 2007 · NWS LOT · 1 event in 1 county or zone

A teenager was struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A teenager was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 3:30 PM CST, 1 hour earlier.

Area forecast discussion, May 26, 3:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT SAT MAY 26 2007

.DISCUSSION...
430 PM CDT

FORCAST FOCUS IN ON WARMFRONT LIFTING NORTHWARD THIS AFTERNOON AND
COLD FRONT TO MOVE BACK THROUGH FA LATE TONIGHT AND EARLY SUN...AND
RETURN OF BOUNDARY NORTHWARD AGAIN LATE MON.

STRONG MID-UPPER LOW OVER EXTREME NE ND WITH SFC LOW IN NW MN.
CIRCULATION MOVING ENE TOWARD THE SOUTHERN MANITOBA-ONTARIO BORDER
AND FORECAST TO REACH NORTH CETRAL SHORE OF LK SUPERIOR BY 12Z SUN.
APPROACHING SYSTEM HAS LIFTED THE WARM FRONT TO NEAR THE WI BORDER
LATE BY MID AFTERNOON. TSRA HAVE INCREASED DURING THE AFTERNOON WITH
HEATING AND APPROACH OF MID TROF. EXPECT ACTIVITY ACROSS FA TO WANE
DURG THE EARLY PART OF THE EVE AS THE TROF PASSES BY. HOWEVER WITH
COLD FRONT LAGGING...EXPECT MORE ACTIVITY ALONG THE FRONT TO MOVE
BACK IN LATE TONIGHT AS THE FRONT MOVES THROUGH NW AND N CENTRAL IL.
CONTINUED THREAT OF SHRA AND TSRA INTO SUN MORNING ACROSS THE
SOUTHEASTERN PORTION OF THE FA AS SLOW MOVING FRONT GRADUALLY
SETTLES SOUTH THROUGH THE REMAINDER OF THE FA BEFORE BECOMING
STATIONARY ACROSS CENTRAL IL BY SUN EVE.

THIS BOUNDARY STARTS TO MIGRATE BATH NORTHWARD ON MON AS THE NEXT
SYSTEM...CURRENTLY OFF THE B.C.COAST...CROSSES THE SOUTHERN CANADIAN
ROCKIES. MODELS MAINTAIN CLOSED MID-UPPER CIRCULATION THRU TUE WITH
SLOW E MOVEMENT ACROSS THE SOUTHERN CANADIAN PRARIE. SLOW EASTWARD
PROGRESS MEANS WARM FRONT WILL NOT START TO ACCELERATE AND MOVE BACK
N THRU FA UNTIL MON NIGHT WITH CHC OF TSRA CONFINED TO THE SOUTHERN
AND WESTERN PORTIONS OF THE FA SUN NIGHT AND MON AS STRONG LOW LEVEL
FLO OVERUNNING THE BOUNDARY REMAINS FOCUSED ACROSS THE MO VALLEY AND
UPPER MS VALLEY.

THIS SYSTEM CONTINUES SLOW MOVEMENT ACROSS S CENTRAL CANANDA AND THE
NORTHERN PLAINS INTO THE UPPER MIDWEST TUE AND WED. CHC OF TSRA WILL
PERSIST AS WARM MOIST AIR IN PLACE ONCE WARM FRONT PUSHES BACK N MON
NIGHT AND MID-UPPER TROF APPROACHES FROM W TUE AND WED. ASSOCIATED
COLD FRONT WILL BE SLOW TO MOVE THROUGH AS MODELS POSITION UPPER
TROF AXIS FROM UPPER MIDWEST BACK INTO CENTRAL PLAINS AT 12Z THU.

TRS

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

MAIN CONCERN THIS AFTERNOON IS WITH CONVECTION DVLPGIN VCTY OF WARM
FRONT.  SFC ANALYSIS PLACES THE WARM FRONTAL BOUNDARY FROM JUST S OF
MLI-NR JOT-GYY-JUST N OF SBN. MOST CONCENTRATED AREA OF SHWRS/TSTMS
WILL BE N OF THIS LN...ACROSS NWRN AND N CNTRL IL...INTO THE N
SUBURBS OF CHICAGO. SATLT IMAGERY AND LIGHTNING DATA SHOW FRESH
CONVECTION POPPING UP IN A LN FROM NERN MO...NR IRK-NWRN IL BTWN MIL
AND GBG.  THIS LINE WILL CONTNUE TO DVLP NEWD ACROSS NRN PORTION OF
TERMINAL AREA THRU MID AFTN.   AS WARM FRONT LIFTS N OF AREA BY
ABOUT 00Z...CONVECTION WILL BCM MORE ISOLD-SCT IN COVERAGE SO WILL
GO TO VCTS AFT WARM FROPA.  MORE ORGANIZED SHWRS/TSTMS LIKELY AGAIN
LATE THIS EVENING AND OVERNIGHT AS LOW PRES MOVES EWD WELL TO N OF
AREA...RESULTING IN COLD FROPA FROM W-E ACROSS RGN AFT 06Z.   WINDS
WILL BE GENLY ARND 5 KTS AHD OF WRM FRONT ERLY THIS AFTN...THEN
INCRS A BIT TO NR 10 KTS.  WIND DIR...TO SHIFT FROM SSELY AHD OF
WARM FRONT...TO SSLWY BY LATE THIS AFTN...THEN VEERING INTO W AFT
COLD FROPA AFT 06Z.

CIGS/VIS WILL BE HIGHLY VRBL ALG/AHD OF WARM FRONT WITH IFR CONDS IN
PCPN AREAS...LIFTING TO MVFR/OCNL VFR BHD FRONT.

MERZLOCK

&&

.MARINE DISCUSSION REGARDING 3 PM FORECAST...

A LOW PRESSURE OVER NORTHWESTERN MINNESOTA WILL MOVE NORTH OF LAKE
SUPERIOR...TO EASTERN ONTARIO BY SUNDAY EVENING. A COLD FRONT
TRAILING SOUTHWARD FROM THIS LOW WILL MOVE ACROSS LAKE MICHIGAN
AFTER MIDNIGHT...PASSING OFF TO THE EAST OF THE LAKE BY SUNDAY
MORNING. A HIGH PRESSURE RIDGE WILL THEN BUILD EASTWARD ACROSS THE
WESTERN GREAT LAKES REGION BY SUNDAY NIGHT...MOVING EASTWARD TO THE
EASTERN LAKES BY MONDAY EVENING AS ANOTHER LOW PRESSURE SYSTEM
DEVELOPS OVER THE NORTHERN PLAINS.

WINDS WILL GENERALLY REMAIN IN FORCE 1 RANGE THROUGH MONDAY/MONDAY
NIGHT EXCEPT A FEW HOURS OF WINDS NEAR 20 KNOTS IMMEDIATELY
FOLLOWING FRONTAL PASSAGE TONIGHT. COLD STABLE CONDITIONS NEAR THE
LAKE SURFACE COMBINED WILL KEEP WAVES GENERALLY BELOW 4 FT THROUGH
THE NEXT SEVERAL DAYS. PERIODIC SHOWERS AND THUNDERSTORMS WILL OCCUR
UNTIL THE COLD FRONT CROSSES THE LAKE LATE TONIGHT...FOLLOWED BY A
BREAK IN PRECIPITATION.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 26, 4:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CDT SAT MAY 26 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-262130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
515 PM CDT SAT MAY 26 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE WILL BE NUMEROUS THUNDERSTORMS EARLY THIS EVENING...SOME WITH
HEAVY DOWNPOURS. MORE THUNDERSTORMS ARE LIKELY LATE THIS EVENING
INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY MORNING SOUTH AND EAST OF
A CHICAGO TO PERU LINE.

THERE WILL BE CHANCES OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
SUNDAY NIGHT AND MONDAY...AND FROM TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-262130-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
515 PM CDT SAT MAY 26 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE NUMEROUS THUNDERSTORMS EARLY THIS EVENING. MORE
THUNDERSTORMS ARE LIKELY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY MORNING SOUTH AND EAST OF
CHICAGO.

THERE WILL BE CHANCES OF THUNDERSTORMS FROM WEDNESDAY INTO THURSDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, May 26, 2:36 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     OTTAWA                  41.35N 88.84W
05/26/2007                   LA SALLE           IL   PUBLIC

            INTERSTATE 80 MILE MARKER 85 WEST OF OTTAWA. MINI TORNADO
            OR GUST OF WIND PICKED UP A CAR AND TURNED IT AROUND.
            RELAYED TO DISTRICT 17 STATE POLICE BY WHO IS DRIVING THE
            CAR.

&&

CMOTT
Local storm report, May 26, 3:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
419 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
05/26/2007  E0.00 INCH       WILL               IL   TRAINED SPOTTER

            STANDING WATER ON I 80 AT LARKIN IN JOLIET.

&&

CMOTT
Local storm report, May 26, 4:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
522 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     LIGHTNING        NEW LENOX               41.52N 87.98W
05/26/2007                   WILL               IL   EMERGENCY MNGR

            ROOF OF SCHOOL STRUCK BY LIGHTNING CAUSED A FIRE ON ROOF
            AT NELSON RD SOUTH OF LARAWAY ROAD. ROOF FIRE
            SIGNIFICANT.

&&

CMOTT
Local storm report, May 26, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
524 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     LIGHTNING        NEW LENOX               41.52N 87.98W
05/26/2007                   WILL               IL   EMERGENCY MNGR

            HOME STUCK BY LIGHTNING JOLIET HIGHWAY CLOSE TO 1/2 MILE
            EAST OF SCHOOLHOUSE RD

&&

CMOTT
Local storm report, May 26, 4:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLOOD            JOLIET                  41.53N 88.12W
05/26/2007                   WILL               IL   TRAINED SPOTTER

            VIADUCT AT I-80,2 RICHARDS ST, JOLIET IS FLOODED AND
            BARELY PASSABLE.

&&

CMOTT
Local storm report, May 26, 4:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
530 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            COUNTRY CLUB HILLS      41.56N 87.73W
05/26/2007                   COOK               IL   TRAINED SPOTTER

            159TH AND CICERO STREETS 16 INCHES OF STANDING WATER.

&&

CMOTT

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
May 26, 4:30 PM CST
Where
Lake County, Gary
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.620, -87.350

A 15 year old boy was standing near a tree when it was struck by lightning. The teenager received burns on his back. His clothes and shoes were ripped off. A relative standing near the teenager said she saw blue light reflected off of him.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34810.